Alert archive / Illinois / Special Weather Statements in 2017
Special Weather Statement, NWS Quad Cities, IA
NWS Quad Cities, IA issued this special weather statement at Aug 3, 2017, 5:43 PM CDT for McDonough County, Illinois. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2017, 5:43 PM CDT (22:43 UTC)
- Expired
- Aug 3, 2017, 6:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Quad Cities, IA
County McDonough County, IL
The radar
The Lincoln radar (KILX), 130 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 6:19 PM CDT | TSTM WND DMG | Bushnell, IL | TREE DOWN IN BUSHNELL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1188 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
086
WWUS83 KDVN 032243
SPSDVN
Special Weather Statement
National Weather Service Quad Cities IA/IL
543 PM CDT THU AUG 3 2017
ILC067-109-187-032345-
Hancock-Warren-McDonough-
543 PM CDT THU AUG 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HANCOCK...
SOUTHEASTERN WARREN AND MCDONOUGH COUNTIES UNTIL 645 PM CDT...
At 542 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Abingdon to near Western Illinois
University to near Bowen. Movement was east at 25 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Macomb, Bushnell, Colchester, Avon, Blandinsville, Augusta, Bowen,
Industry, Good Hope, Prairie City, Bardolph, West Point, Tennessee,
Sciota, Western Illinois University, Fandon, Little Swan Lake, New
Philadelphia, Colmar and Adair.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4020 9123 4053 9095 4081 9051 4081 9044
4028 9045 4028 9091 4019 9091
TIME...MOT...LOC 2242Z 273DEG 21KT 4075 9048 4048 9074 4020 9113
$$
GibbsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:18 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 3, 3:18 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 318 PM CDT Thu Aug 3 2017 .SYNOPSIS... Issued at 318 PM CDT Thu Aug 3 2017 An upper level low was evident on satellite imagery over central MN with an associated low at the surface further south near La Crosse at 2 pm. Showers and thunderstorms that moved through the forecast area this morning have shifted east into a linear complex from central IL north through the Chicago area. Subsidence behind this system has resulted in widespread clearing and sunshine over much of the forecast area early this afternoon ahead of the synoptic cold front evident on both satellite and radar imagery from near Independence southwest to Knoxville in south central IA. So far, showers and thunderstorms have been confined to north of the eastern IA highway 20 corridor, in an area of strongest upper level forcing. Further south, the atmosphere in the clear sector appears capped over much of eastern IA. Behind the cold front, brisk northwest winds were drawing down a fall- like airmass with temperatures in the 60s in northwest IA and even some 50s over portions of southern MN. && .SHORT TERM...(This Evening through Friday) ISSUED AT 318 PM CDT Thu Aug 3 2017 Initial focus is on the potential for severe storms this afternoon as the cold front sweeps through. A cool, fall-like airmass then follows for tonight into Friday. Latest 19z DVN sounding shows a convective temperature of 90, confirming the lack of cloud cover in the immediate wake of the departing system. However, with steepening low level lapse rates due to continued low level warming and mid level cooling, and an axis of 35 kts effective shear due to a stronger flow wrapping around the upper low, there still appears to be a window of possible strong to severe storm development over southeast IA into west central IL mid to late afternoon. With surface and mixed layer CAPES in the 2000 to 2500 J/KG range, damaging wind and large hail may be possible with any initial discrete cells, morphing into more linear structures with mainly a wind threat toward evening. This threat will exit to the east early this evening with the passing front, followed by the influx of cool, dry air overnight. Wrap around stratocu will most likely cover the north, with at least partial clearing elsewhere. Stayed with lows in the 50 to 55 range, which would be about 10 to 15 degrees below early August averages. Friday, an in-building surface ridge, associated and confluent flow aloft behind the upper low moving into the Great Lakes points toward most areas seeing at least afternoon sunshine with gusty northwest winds. Model guidance and local temperature rules support highs only around 70 in northwest Illinois to the mid 70s over southeast IA and northeast MO. .LONG TERM...(Friday Night through Thursday) ISSUED AT 318 PM CDT Thu Aug 3 2017 Temperatures remain relatively cool through the weekend with one or more upper level shortwaves bringing back rain chances and the potential for at least isolated thunderstorms from Saturday afternoon through Sunday. The Canadian airmass with seasonably low dewpoints will lead to overnight lows in the 50s. Next week: Model consensus and an active, progressive upper level pattern has temperatures returning closer to August normals by mid week after a cool start. Passing upper level troughs will require keeping at least low chances for showers and thunderstorms Monday and again Wed into Thu. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) ISSUED AT 1227 PM CDT Thu Aug 3 2017 A cold front will sweep through eastern Iowa and northern Illinois through 03z/04. Scattered TSRA are expected along and ahead of the front that will be capable of creating brief IFR conditions. Outside of any SHRA/TSRA activity expect mainly VFR conditions with pockets of MVFR. After 03z/04 MVFR conditions will move back into KDBQ with cigs below 2 kft agl with VCSH. MVFR conditions may affect KCID/KMLI but were not included in the 18Z TAFs. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...Sheets AVIATION...08
Hazardous weather outlook, Aug 3, 10:15 AM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1015 AM CDT Thu Aug 3 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-041515- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1015 AM CDT Thu Aug 3 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A line of thunderstorms will move across eastern Iowa this morning. These storms are not expected to be severe, but wind gusts up to 45 mph and heavy downpours will be possible north of highway 30. Thunderstorms are expected to redevelop this afternoon over eastern Iowa and move into northwest Illinois through early evening. Wind shear and instability is likely to be sufficient for severe storms with large hail and damaging winds. LOW level shear is expected to be highest along the highway 20 corridor, where there will be a low threat of tornadoes. While the atmosphere is very moist and locally heavy rain is possible, storms should be moving fast enough to limit any significant flash flood threat. The Storm Prediction Center has a slight risk outlooked for areas east of a line from Monticello, Iowa through the Quad Cities, to Carthage Illinois. A marginal threat covers the rest of the outlook area. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening. Sheets
In the hours before
Special weather statement, Aug 3, 3:42 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA/IL
342 PM CDT THU AUG 3 2017
ILC067-071-109-IAC057-111-032130-
Hancock-Henderson-McDonough-Des Moines-Lee-
342 PM CDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HANCOCK...SOUTHERN
HENDERSON...NORTHWESTERN MCDONOUGH...SOUTH CENTRAL DES MOINES AND
NORTHEASTERN LEE COUNTIES UNTIL 430 PM CDT...
At 342 PM CDT, a strong thunderstorm was located near Dallas City, or
8 miles northeast of Fort Madison, moving east at 35 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Burlington, Fort Madison, La Harpe, Dallas City, Stronghurst,
Blandinsville, Carman, Terre Haute, Raritan, Disco, Niota, Lomax,
Pontoosuc, Media, Augusta, Welter Recreation Area, Shokokon, Spring
Grove, Heapsville and Wever.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Quad Cities.
LAT...LON 4059 9134 4076 9132 4081 9079 4063 9079
4054 9080
TIME...MOT...LOC 2042Z 269DEG 31KT 4068 9121
GibbsLocal storm report, Aug 3, 4:04 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
404 PM CDT THU AUG 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL LOMAX 40.68N 91.08W
08/03/2017 M0.25 INCH HENDERSON IL TRAINED SPOTTER
&&
PETERSSpecial weather statement, Aug 3, 4:46 PM CDT, 57 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 446 PM CDT THU AUG 3 2017 ILC131-187-032230- Warren-Mercer- 446 PM CDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN AND SOUTHEASTERN MERCER COUNTIES UNTIL 530 PM CDT... At 446 PM CDT, a strong thunderstorm was located near Little York, or 9 miles south of Aledo, moving east at 30 mph. Wind gusts up to 50 mph and dime size hail are possible with this storm. Locations impacted include... Little York, Seaton, North Henderson, Alexis and Gerlaw. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4100 9079 4111 9079 4115 9044 4097 9044 TIME...MOT...LOC 2146Z 270DEG 27KT 4106 9071 Gibbs
Local storm report, Aug 3, 5:11 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT THU AUG 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND GST 1 S ALEXIS 41.05N 90.57W
08/03/2017 E60 MPH WARREN IL TRAINED SPOTTER
PEA SIZE HAIL ALSO OCCURED BRIEFLY
&&
PETERSSpecial weather statement, Aug 3, 5:11 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 511 PM CDT THU AUG 3 2017 ILC067-032315- Hancock- 511 PM CDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN HANCOCK COUNTY UNTIL 615 PM CDT... At 511 PM CDT, a strong thunderstorm was located 7 miles west of West Point, or 9 miles southeast of Keokuk, moving east at 30 mph. Wind gusts of 50 to 55 mph and dime size hail are possible with this storm. Locations impacted include... Carthage, Hamilton, Warsaw, Augusta, Bowen, West Point, Plymouth, Denver, Elvaston, Basco, Bentley, Tioga, Sutter, Stillwell and Hancock County Fairgrounds. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in the Quad Cities. LAT...LON 4020 9145 4037 9144 4043 9091 4019 9091 TIME...MOT...LOC 2211Z 273DEG 26KT 4028 9132 Gibbs
Special weather statement, Aug 3, 5:43 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
543 PM CDT THU AUG 3 2017
ILC067-109-187-032345-
Hancock-Warren-McDonough-
543 PM CDT THU AUG 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HANCOCK...
SOUTHEASTERN WARREN AND MCDONOUGH COUNTIES UNTIL 645 PM CDT...
At 542 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Abingdon to near Western Illinois
University to near Bowen. Movement was east at 25 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Macomb, Bushnell, Colchester, Avon, Blandinsville, Augusta, Bowen,
Industry, Good Hope, Prairie City, Bardolph, West Point, Tennessee,
Sciota, Western Illinois University, Fandon, Little Swan Lake, New
Philadelphia, Colmar and Adair.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4020 9123 4053 9095 4081 9051 4081 9044
4028 9045 4028 9091 4019 9091
TIME...MOT...LOC 2242Z 273DEG 21KT 4075 9048 4048 9074 4020 9113
GibbsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 9:22 AM CDT | Special Weather Statement | DVN | Buchanan, Delaware, Linn | 53 min |
| Aug 3, 11:11 AM CDT | Special Weather Statement | DVN | Jackson | 64 min |
| Aug 3, 2:16 PM CDT | Special Weather Statement | DVN | Delaware | 59 min |
| Aug 3, 11:55 AM CDT | Special Weather Statement | DVN | Stephenson | 65 min |
| Aug 3, 3:42 PM CDT | Special Weather Statement | DVN | Henderson | 48 min |
| Aug 3, 4:46 PM CDT | Special Weather Statement | DVN | Mercer | 44 min |
| Aug 3, 5:08 PM CDT | Severe Thunderstorm Warning | DVN | Mercer, Warren | 21 min |
| Aug 3, 5:11 PM CDT | Special Weather Statement | DVN | Hancock | 64 min |
| Aug 3, 6:06 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 39 min |
Nearby
Special Weather Statements in Illinois, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.